Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Computing Stieltjes constants using complex integration
HTML articles powered by AMS MathViewer

by Fredrik Johansson and Iaroslav V. Blagouchine HTML | PDF
Math. Comp. 88 (2019), 1829-1850 Request permission


The generalized Stieltjes constants $\gamma _n(v)$ are, up to a simple scaling factor, the Laurent series coefficients of the Hurwitz zeta function $\zeta (s,v)$ about its unique pole $s = 1$. In this work, we devise an efficient algorithm to compute these constants to arbitrary precision with rigorous error bounds, for the first time achieving this with low complexity with respect to the order $n$. Our computations are based on an integral representation with a hyperbolic kernel that decays exponentially fast. The algorithm consists of locating an approximate steepest descent contour and then evaluating the integral numerically in ball arithmetic using the Petras algorithm with a Taylor expansion for bounds near the saddle point. An implementation is provided in the Arb library. We can, for example, compute $\gamma _n(1)$ to 1000 digits in a minute for any $n$ up to $n=10^{100}$. We also provide other interesting integral representations for $\gamma _n(v)$, $\zeta (s)$, $\zeta (s,v)$, some polygamma functions, and the Lerch transcendent.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC (2010): 11M35, 65D20, 65G20
  • Retrieve articles in all journals with MSC (2010): 11M35, 65D20, 65G20
Additional Information
  • Fredrik Johansson
  • Affiliation: LFANT project-team, INRIA, Institut de Mathématiques de Bordeaux, Bordeaux, France
  • MR Author ID: 999321
  • Email:
  • Iaroslav V. Blagouchine
  • Affiliation: SeaTech, University of Toulon, France; and Steklov Institute of Mathematics at St. Petersburg (Russian Academy of Sciences), Russia.
  • MR Author ID: 906772
  • Email:,
  • Received by editor(s): May 30, 2018
  • Received by editor(s) in revised form: August 11, 2018
  • Published electronically: December 26, 2018
  • © Copyright 2018 American Mathematical Society
  • Journal: Math. Comp. 88 (2019), 1829-1850
  • MSC (2010): Primary 11M35, 65D20; Secondary 65G20
  • DOI:
  • MathSciNet review: 3925487